Kansas, 2011

Hail and Damaging Winds in Kansas, May 30, 2011

May 30, 2011 · NWS DDC · 6 events in 5 counties and zones

A short wave trough lifting rapidly northeast across the area helped produce severe thunderstorms during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A short wave trough lifting rapidly northeast across the area helped produce severe thunderstorms during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 2:35 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, May 30, 2:35 PM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT MON MAY 30 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES OF SEVERE THUNDERSTORMS
TONIGHT AND STRONG WINDS ON WEDNESDAY.

AS DEEP MIXING CONTINUES WILL HAVE SOME STATIONS HITTING HIGH WIND
CRITERIA AND WILL KEEP CURRENT HIGH WIND WARNING. ALSO WILL MAINTAIN
CURRENT RED FLAG WARNING.

A STRONG NEGATIVELY TILTED UPPER LEVEL SHORTWAVE TROUGH WILL RAPIDLY
LIFT NORTHEASTWARD FROM COLORADO INTO THE NORTHERN PLAINS BY
MORNING. THE MID LEVEL COLD POOL AND ASSOCIATED COLD FRONT WILL HELP
TO SET OFF THUNDERSTORMS SOME SEVERE ALONG AND AHEAD OF A DRY LINE
FROM NEAR HAYS TO DODGE CITY TO ASHLAND AND EAST THIS EVENING. THE
COLD FRONT LOOKS TO BE LASTLY THROUGH MEDICINE LODGE AROUND OR AFTER
MIDNIGHT. PLENTY OF DEEP LAYER SHEAR AVAILABLE FOR THUNDERSTORMS
WITH LARGE HAIL UP TO GOLFBALLS. TORNADOS ARE ALSO POSSIBLE HOWEVER
WITH HIGH TEMPERATURE DEWPOINT SPREADS THE CLOUD BASES WILL BE HIGH
THROUGH MID EVENING. AS THE COLD POOL CONTINUES TO PUSH OUT ACROSS
WESTERN KANSAS THE INDIVIDUAL STORMS SHOULD MERGE INTO A LINE OF
THUNDERSTORMS AS A MARGINALLY SEVERE MESOSCALE CONVECTIVE SYSTEM
CALLED AND MCS. WILL GO WITH 30 TO 60 POPS THIS EVENING FROM THE
DRYLINE AND EAST THEN END POPS BEFORE MORNING AS THE COLD FRONT
PUSHES EAST. LOWS TONIGHT LOOK TO BE IN THE LOW TO MID 50S EXCEPT
WARMER IN THE LOW 60S AROUND MEDICINE LODGE.

A NICE DAY IS FORECAST FOR TUESDAY AS UPPER LEVEL RIDGE MOVES INTO
THE PLAINS AS THE UPPER LEVEL SHORTWAVE MOVES INTO THE GREAT LAKES.
LOOK FOR SUNNY SKIES WITH NORTHWEST AROUND 10 TO 20 MPH BECOMING
SOUTHEASTERLY. HIGH TEMPS LOOK TO BE IN THE MID 80S.

FOR TUESDAY NIGHT INTO WEDNESDAY UPPER LEVEL RIDGING CONTINUES INTO
THE PLAINS. THE GFS HAS LOTS OF HIGH DEWPOINTS MOVING INTO WESTERN
KANSAS BY MORNING WHILE THE NAM IS MUCH DRIER. IF THE GFS IS CORRECT
THEN COULD HAVE STRATUS LATE TUESDAY NIGHT INTO WEDNESDAY MORNING.
MODELS SHOWING A WEAK SHORTWAVE TROUGH MOVING THROUGH THE RIDGE AND
WILL ADD A SMALL TO SILENT POP TO COVER. THE PRESSURE GRADIENT ALSO
LOOKS TIGHT AND WILL BE CLOSE TO A WIND ADVISORY. LOWS LOOK TO RANGE
FROM 60 T0 65 WITH HIGHS IN THE LOW TO MID 90S. SOME CIRRUS CLOUDS
MAY KEEP TEMPS FROM GETTING WARMER.

DAYS 3-7...

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE
SLOWLY PUSHING ASHORE IN THE PACIFIC NORTHWEST AND NORTHERN
CALIFORNIA TO BEGIN THE PERIOD 00Z THURSDAY. THIS WILL SET UP A
SOUTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. THE GFS AND
ECMWF SHOW THE FIRST IN A SERIES OF H5 VORT MAXES EJECTING OUT OF
THE SOUTHERN ROCKIES INTO THE WESTERN HIGH PLAINS WEDNESDAY EVENING
COMBINED WITH INCREASED DIVERGENCE ALOFT IN THE SOUTHWEST FLOW. THIS
WILL BRING THE CHANCE FOR THUNDERSTORMS TO PORTIONS OF WESTERN
KANSAS WEDNESDAY NIGHT...ESPECIALLY WITH AMPLE LOW LEVEL MOISTURE
PRESENT WITH H85 DEWPOINTS WELL ABOVE 10C. WILL NEED TO INSERT A
MENTION OF SLIGHT POPS WEDNESDAY NIGHT WITH SOME UNCERTAINTY
REMAINING AS TO THE TIMING OF THE APPROACHING SYSTEM. ADDITIONALLY,
A STRONG UPPER LEVEL JET ASSOCIATED WITH THE TROUGH AXIS WILL STILL
BE OFF TO OUR WEST LIMITING THUNDERSTORM DEVELOPMENT. UPPER LEVEL
HIGH PRESSURE ACROSS THE SOUTHEASTERN CONUS WILL CONTINUE TO
INFLUENCE A SOUTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS
INTO THE WEEKEND RESULTING IN FAIRLY DRY AND WINDY CONDITIONS.

TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL THURSDAY AS HIGH
PRESSURE ALOFT ANCHORED ACROSS THE SOUTHEASTERN CONUS INFLUENCES A
SOUTHWESTERLY FLOW ACROSS WESTERN KANSAS. MEANWHILE, A LEE SIDE
TROUGH OF LOW PRESSURE NEAR THE SURFACE WILL PREVAIL NEAR AND ALONG
THE COLORADO BORDER HELPING TO ENHANCE STRONG WARM AIR ADVECTION
INTO WESTERN KANSAS WITH H85 TEMPERATURES RANGING FROM THE MID
20S(C) EAST TO NEAR 30C WEST. WITH STEEP LAPSE RATES LIKELY IN THE
LOWER LEVELS. WIDESPREAD 90S(F) CAN BE EXPECTED THURSDAY AFTERNOON WITH
NEAR 100F POSSIBLE IN SOME LOCATIONS. THE ABOVE SEASONAL
TEMPERATURES WILL CONTINUE THROUGH THE END OF THE WEEK AS THE
SOUTHWEST FLOW ALOFT PERSISTS INTO THE WEEKEND.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH LATE TUESDAY
MORNING. HOWEVER, A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ALONG AND AHEAD OF A COLD FRONT THIS EVENING AS IT MOVES EAST ACROSS
WESTERN KANSAS...MAINLY ALONG AND EAST OF A LINE FROM KHYS TO KDDC.
WILL PUSH BACK THE MENTION OF CB'S AT BOTH KHYS AND KDDC UNTIL AFTER
00Z THIS EVENING WHEN THE STRENGTH OF THE UPPER LEVEL SYSTEM WILL
EJECT OUT OF THE ROCKIES COMBINED WITH PEAK HEATING. WINDS WILL
BECOME NORTHWESTERLY 10 TO 20KT BEHIND THE FRONT THIS EVENING AS IT
MOVES ACROSS THE FORECAST AREA. WINDS WILL BECOME LIGHT AND VARIABLE
IN THE LATE OVERNIGHT HOURS AS SURFACE HIGH PRESSURE SLIDES EAST
ACROSS WESTERN KANSAS EARLY TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  85  62  92 /  20   0  20  20
GCK  53  85  60  93 /  10   0  20  20
EHA  50  85  59  94 /   0   0  20  20
LBL  49  85  62  94 /  10   0  20  20
HYS  53  83  60  92 /  50  10  20  20
P28  63  87  67  92 /  50  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR
KSZ030-031-043>046-061>066-074>081-084>090.

RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR
KSZ043-044-061>063-074>077-084>087.

&&

FN06/32
Hazardous weather outlook, May 30, 4:09 AM CST, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
509 AM CDT MON MAY 30 2011

KSZ030-031-043>046-061>066-074>081-084>090-311000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
509 AM CDT MON MAY 30 2011 /409 AM MDT MON MAY 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP ALONG THE DRYLINE
TODAY FROM ASHLAND TO JETMORE TO WAKEENEY AFTER 5 PM THIS EVENING.
AS A COLD FRONT MOVES SOUTHEAST INTO CENTRAL KANSAS...MORE
ORGANIZED THUNDERSTORM ACTIVITY IS EXPECTED TO OCCUR LATE THIS
EVENING. THE GREATEST CHANCE FOR THUNDERSTORMS LATE THIS EVENING
WILL BE SOUTHEAST OF A LARNED TO ASHLAND LINE AND MAINLY AFTER 8
PM. THE GREATEST THREAT FROM THE STRONGEST STORM THIS EVENING WILL
BE LARGE HAIL TO THE SIZE OF GOLFBALLS AND THUNDERSTORM WIND GUSTS
TO 70 MPH.

A HIGH WIND WARNING IS IN EFFECT TODAY FOR ALL OF SOUTHWEST
KANSAS. MORE DETAILS ON THE HIGH WIND THREAT CAN BE FOUND IN THE
NON-PRECIPITATION WEATHER MESSAGE. A RED FLAG WARNING IS ALSO IN
EFFECT WEST OF A DIGHTON TO CIMARRON TO MEADE LINE FOR THIS
AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR OVERNIGHT THUNDERSTORMS LATE TUESDAY
NIGHT CONTINUING INTO EARLY WEDNESDAY MORNING AS A WEAK WARM FRONT
LIFTS BACK NORTH INTO WESTERN KANSAS. AT THIS TIME IT APPEARS THE
SEVERE WEATHER RISK FROM THESE STORMS WILL BE MINIMAL

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED AFTER 5 PM THIS EVENING GENERALLY
ALONG AND SOUTHEAST OF A LINE FROM LARNED TO ASHLAND.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, May 30, 4:18 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     NON-TSTM WND GST DODGE CITY              37.76N 100.01W
05/30/2011  M59 MPH          FORD               KS   ASOS

&&

MRUSSELL
Local storm report, May 30, 4:44 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT MON MAY 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     NON-TSTM WND GST ULYSSES                 37.58N 101.36W
05/30/2011  E51.00 MPH       GRANT              KS   AWOS

            NUMEROUS OBSERVATIONS THROUGHOUT THE AFTERNOON HAVE
            INDICATED SUSTAINED WIND SPEEDS ACHIEVING 40 MPH OR
            GREATER. THE SUSTAINED WINDSPEED AT THIS TIME WAS 44 MPH.

&&

MRUSSELL
Special weather statement, May 30, 8:28 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT MON MAY 30 2011

KSZ030-031-310315-
ELLIS-TREGO-
928 PM CDT MON MAY 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND ELLIS
COUNTIES...

AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ELLIS...MOVING EAST AT 40
MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3912 9905 3871 9906 3870 9972 3912 9962
TIME...MOT...LOC 0227Z 269DEG 35KT 3894 9948

RUSSELL

The radar

The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
May 30, 9:10 PM CST
Where
Ellis County, 2.14 mi NNE of Walker
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.900, -99.060

Wind gusts were estimated to be 60 MPH.

Hail, Pawnee

When
May 30, 9:44 PM CST
Where
Pawnee County, 3.45 mi N of Rozel
Measured
1 in hail
Reported by
Public
Coordinates
38.250, -99.400

This report was relayed by law enforcement.

Hail, Rush

When
May 30, 9:55 PM CST
Where
Rush County, Bison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -99.200

Hail, Ford

When
May 30, 10:15 PM CST
Where
Ford County, Bucklin
Measured
0.88 in hail
Reported by
Public
Coordinates
37.550, -99.630

Thunderstorm Wind, Pawnee

When
May 30, 10:30 PM CST
Where
Pawnee County, Larned
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.180, -99.100

Winds were estimated to be 60 MPH. There was also 1/2 inch diameter hail.

Hail, Kiowa

When
May 30, 10:55 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.590, -99.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327681, 327685, 327686, 327683, 327687, 327688.